Wisconsin, 2005

Hail and Damaging Winds in Wisconsin, June 10, 2005

June 10, 2005 · NWS MKX · 12 events in 5 counties and zones

Two rounds of marginally severe, scattered storms affected southern Wisconsin on the 10th. Early afternoon and early evening rounds of severe storms had some damaging wind gusts and large hail.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Two rounds of marginally severe, scattered storms affected southern Wisconsin on the 10th. Early afternoon and early evening rounds of severe storms had some damaging wind gusts and large hail. Large trees were knocked over by the wind gusts. A lightning strike in Madison resulted in a fire that damaged a 3-condo unit. The afternoon airmass featured temperatures in the 85 to 90 range and dewpoints in the 65 to 70 range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 10, 3:41 AM CST, 8 hours 44 minutes earlier.

Area forecast discussion, Jun 10, 3:41 AM CST, 8 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
441 AM CDT FRI JUN 10 2005

.DISCUSSION...FORECAST FOCUS IS TIMING AND EXTENT OF CONVECTION
FOR BALANCE OF THE WEEK.

IN THE SHORT TERM....ISOLATED THUNDERSTORMS OVERNIGHT FIRING JUST
NORTH OF DIFFUSE SFC WRM FNT THAT IS EXPECTED TO LIFT NWD TODAY...
AND AREA OF SFC MOISTURE CONVERGENCE ALONG INLAND REMAINS OF LAKE
BREEZE FNT. 850 MB WINDS ON REGIONAL PROFILERS SHOW WE ARE ON ERN
EDGE OF NOSE OF BETTER SRLY FLOW...WITH WEAK ISENTROPIC LIFT AIDING
IN ISOLATED CONVECTION.

TIMING AND PLACEMENT OF CONVECTION OVER THE NEXT FEW DAYS WILL
REMAIN TRICKY AS WEAK IMPULSES AND MCV/S LIFT ACROSS RGN ON SW FLOW
AHEAD OF UPR LOW OVER NRN MT. CURRENT SHRT WV OVER NWRN IA/SWRN MN IS
EXPECTED TO STAY TO OUR WEST WITH ULD ASSOC WITH UPR JET MAX CENTERED
OVER NRN PLAINS...BUT BOUNDARIES FROM DYING THUNDERSTORMS APPROACHING
FROM THE WEST WILL INTERACT WITH DESTABILIZING AIRMASS OVER RGN WITH
AFTERNOON CAPES IN RANGE OF 1200 TO 1500 J/KG TO TRIGGER SCT
AFTERNOON TSTMS.

WINDS UP THRU COLUMN ARE WEAK...0-6 KM BULK SHEAR VALUES BELOW 30 KTS
TODAY...BUT SOME LOW-LVL VEERING AND SLIGHT INCREASE IN WIND
SPEEDS WITH HEIGHT COULD PRODUCE SOME BRIEF ORGANIZATION AND A
SLIGHT RISK OF HAIL AND GUSTY WINDS FROM A FEW OF THE STORMS THAT
DEVELOP THIS AFTERNOON...JUST AS IN THE PAST FEW DAYS.

BETTER CHC FOR MORE WIDESPREAD THUNDERSTORMS COMES SATURDAY AS MT LOW
BECOMES AN OPEN WAVE AS IT EJECTS EWD AHEAD OF SECOND LOW OFF PAC NW
COAST COMING ASHORE. LOW LVL FLOW SHIFTS OVER STATE WITH UPR
DIVERGENCE AND BETTER DYNAMICS AIDING LARGE SCALE ASCENT OVER RGN.
CONVECTIVE INITIATION WILL AGAIN BE DETERMINED BY LOCALIZED
BOUNDARIES...BUT MORE OF CWA SHOULD SEE TSTMS SAT.

.MKX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 10, 4:00 AM CST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 AM CDT FRI JUN 10 2005

WIZ046-047-051-052-056>060-062>072-111000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
500 AM CDT FRI JUN 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY THIS AFTERNOON
AND TONIGHT. THE MAIN THREATS ARE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY. THE MAIN
THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS WILL BE
POSSIBLE SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

DETAILED WEATHER INFORMATION AVAILABLE ON THE NWS MILWAUKEE
WEB-PAGE...WEATHER.GOV/MILWAUKEE     /LOWER CASE/

LMZ643>646-665-111000-
SHEBOYGAN WI TO WINTHROP HARBOR ILLINOIS
500 AM CDT FRI JUN 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WISCONSIN NEARSHORE WATERS
OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY THIS AFTERNOON
AND TONIGHT. THE MAIN THREATS ARE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY. THE MAIN
THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS WILL BE
POSSIBLE SUNDAY THROUGH TUESDAY.

&&

DETAILED WEATHER INFORMATION AVAILABLE ON THE NWS MILWAUKEE
WEB-PAGE...WEATHER.GOV/MILWAUKEE     /LOWER CASE/

TZ

The radar

The La Crosse radar (KARX), 96 km away, was scanning. The volume nearest the first event began at 18:25 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 4 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Sauk

When
June 10, 12:25 PM CST
Where
Sauk County, 1 mi NW of Hillpt
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.433, -90.133

Hail, Sauk

When
June 10, 12:37 PM CST
Where
Sauk County, Loganville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.433, -90.033

Thunderstorm Wind, Iowa

When
June 10, 1:49 PM CST
Where
Iowa County, 2 mi E of Edmund
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
42.967, -90.217

Thunderstorm Wind, Dane

When
June 10, 6:15 PM CST to 6:20 PM CST
Where
Dane County, Fitchburg
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.950, -89.467

Hail, Dane

When
June 10, 6:20 PM CST
Where
Dane County, 2 mi W of Madison
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.067, -89.450

Lightning, Dane

When
June 10, 6:20 PM CST
Where
Dane County, 1 mi SW of Madison
Property damage
$60,000
Reported by
NEWSPAPER
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Lightning struck 3 condo units, causing 60,000 dollars in damage.

Hail, Dane

When
June 10, 6:23 PM CST
Where
Dane County, 1 mi SW of Fitchburg
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.933, -89.483

Thunderstorm Wind, Dodge

When
June 10, 6:30 PM CST to 6:35 PM CST
Where
Dodge County, Horicon
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.450, -88.633

Hail, Columbia

When
June 10, 7:22 PM CST
Where
Columbia County, Poynette
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.400, -89.400

Thunderstorm Wind, Columbia

When
June 10, 7:45 PM CST
Where
Columbia County, Portage
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.550, -89.450

Thunderstorm Wind, Iowa

When
June 10, 8:00 PM CST
Where
Iowa County, 6 mi N of Cobb
Measured
56 kt (64 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
43.050, -90.333

Thunderstorm Wind, Iowa

When
June 10, 8:10 PM CST
Where
Iowa County, 7 mi NNW of Barneveld
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
43.117, -89.950

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456437, 5456436, 5456438, 5456439, 5456440, 5456442, 5456441, 5456443, 5456444, 5456445, 5456446, 5456447.